Skip to Content

Opioid Use Disorder

WHAT YOU NEED TO KNOW:

Opioid use disorder (OUD) is a condition that causes you to abuse and become dependent on an opioid. Abuse means you continue to use the opioid even though it is hurting you or others. Dependence means your body gets used to the amount you take. OUD prevents you from controlling your opioid use. This causes distress that affects your life. You also have trouble doing daily activities because of physical and mental problems from the opioid. OUD can happen with an illegal opioid such as heroin, or a prescription opioid such as hydrocodone or fentanyl.

DISCHARGE INSTRUCTIONS:

Call your local emergency number (911 in the US), or have someone else call if:

  • You have chest pain or trouble breathing.
  • You have a seizure.
  • You cannot be woken.

Call your doctor if:

  • You have trouble staying awake and your breathing is slow or shallow.
  • You have a fast, slow, or irregular heartbeat.
  • You feel lightheaded or faint.
  • Your speech is slurred, or you are confused.
  • You have nausea and are vomiting, or you cannot stop vomiting.
  • You have balance problems.
  • You have questions or concerns about your condition or care.

What you need to know about opioid medicine safety:

  • Do not suddenly stop taking the opioid. If you have been taking the opioid for longer than 2 weeks, a sudden stop may cause dangerous side effects. Work with your healthcare provider to decrease your dose slowly.
  • Do not take opioids that belong to someone else. The kind or amount that person takes may not be right for you.
  • Do not mix opioids with other medicines or alcohol. The combination can cause an overdose, or cause you to stop breathing. Alcohol, sleeping pills, and medicines such as antihistamines can make you sleepy. A combination with opioids can lead to a coma.
  • Learn about the signs of an overdose so you know how to respond. Tell others about these signs so they will know what to do if needed. Talk to your healthcare provider about naloxone. You may be able to keep naloxone at home in case of an overdose. Your family and friends can also be trained on how to give it to you if needed.
  • Take prescribed opioids exactly as directed. Do not take more than the recommended amount. Do not take it more often than recommended. If you use a pain patch, be sure to remove the old patch before you place a new one. Make sure the patch is not exposed to sunlight. Sunlight speeds up the opioid release from the patch.
  • Keep opioids out of the reach of children. Store opioids in a locked cabinet or in a location that children cannot get to.
  • Follow instructions for what to do with prescription opioids you do not use. Your healthcare provider will give you instructions for how to dispose of it safely. This helps make sure no one else takes it.

Follow up with your doctor or therapist as directed:

Write down your questions so you remember to ask them during your visits.

For support and more information:

  • Substance Abuse and Mental Health Services Administration
    PO Box 2345
    Rockville , MD 20847-2345
    Web Address: http://www.samhsa.gov

© Copyright IBM Corporation 2021 Information is for End User's use only and may not be sold, redistributed or otherwise used for commercial purposes. All illustrations and images included in CareNotes® are the copyrighted property of A.D.A.M., Inc. or IBM Watson Health

The above information is an educational aid only. It is not intended as medical advice for individual conditions or treatments. Talk to your doctor, nurse or pharmacist before following any medical regimen to see if it is safe and effective for you.

Further information

Always consult your healthcare provider to ensure the information displayed on this page applies to your personal circumstances.